Heavy Rain, Page
- When
- July 3, 12:00 AM EST to 5:00 AM EST
- Where
- Page County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd. 5 inches of rainfall caused flooding in a few locations near the Blue Ridge Mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd. Up to 4.5 inches of rainfall caused flooding in a few locations near the Blue Ridge Mountains. In Albemarle County, four roads were closed by flooding just south of Charlottesville. A mudslide closed Route 53 near Simeon. A total of 5 inches was recorded in Charlottesville. In Madison County, 2.3 inches was recorded in Madison. In Page County, 2.9 inches fell in Big Meadows. In Rappahannock County, 2.6 inches was recorded in Mathews Arm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 9:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 PM EDT WED JUL 2 2003 .SHORT TERM...TNGT AND TMRW... ALL PRODUCTS ALREADY RELEASED. AS NO PLACE IN THE CWA HAS RECORDED MORE THAN 1.5 INCHES TDA...AND PCPN..ALTHOUGH STEADY...WL REMAIN ON THE LGT SIDE HAVE OPTED TO CANX THE FLD WTCH. RDR SHIFT IS EYEING A CELL W/ LGTNG THAT WL ENTER NELSON CO...BUT CELL LOOKS PROGRESSIVE AND AM NOT XPCTG ANY FLDG FM IT. HOWEVER WELL KEEP OUR EYES ON IT DURG THE NEXT HR. OTHER THAN THAT JUST A GRADUAL UPWARD PROGRESSION OF THE WX. LOWERED THE XPCTD QPFS FOR THU BY QUITE A BIT. .LONG TERM...TMRW NIGHT AND BEYOND... MED RANGE GUIDANCE IN GOOD AGRMT THRUT THE MED RANGE PORTION OF THE FCST. CANADIAN/GFS/ECMWF ALL DEVELOP A TYPICAL SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING N OF THE MID ATL. THIS PATN SUGGESTS A NORMAL SUMMERTIME PATN FOR MUCH OF THE PD. MDLS BRING A WK CDFNT THRU THE CWFA LATE SUN...BUT ATTM...DON/T FEEL THERE IS MUCH SYNOPTIC SUPPORT FOR THIS. UPR PATN REMAINS FAIRLY FLAT...AND SFC RIDGE BEHIND THE CDFNT IS NOT VRY STG. THIS WOULD SUGGEST THAT CWFA WL REMAIN ON THE WARM SIDE OF THE CDFNT. WL LEAVE THE FCST DRY AND WARM FOR NOW. DAY TO DAY MAXIMA NOT EXPECTED TO CHG ALL THAT MUCH...AS LLVL PARTIAL THICKNESSES REMAIN NEARLY CONSTANT THROUGH EARLY NEXT WEEK. MDLS SHOWING A STRONGER CDFNT TO PUSH THRU ON DAY 7...WITH SOME DECENT UPR SUPPORT...SO WL GO WITH SLGT CHC POPS FOR TUE. OTRW...REMAINDER OF THE XTND FCST IN EXCELLENT SHAPE...NO OTHER CHGS ATTM. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1150 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES ...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ND
VAZ037-030645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1243 AM EDT THU JUL 3 2003 ...HEAVY RAIN CONTINUES... MODERATE TO HEAVY RAIN HAS FALLEN JUST SOUTHWEST OF CHARLOTTESVILLE IN THE AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...AND KEENE. WEATHER SERVICE RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST COUPLE OF HOURS IN THAT AREA. RAIN WILL LIKELY CONTINUE FOR THE NEXT HOUR ALTHOUGH IT IS NOT QUITE AS HEAVY AS IT HAD BEEN. IF TRAVELLING IN THAT AREA STAY ALERT FOR WATER COVERED ROADS. RESIDENTS BE ALERT FOR RISING WATER ALONG CREEKS AND STREAMS. STRONG
The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
4 heavy rain, 1 flash flood. Local standard time, as filed.
Four roads were closed by flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369225, 5369226, 5369227, 5369491, 5369224.